Cyclosporine Treatment of Drug-Induced Hypersensitivity Syndrome

    loading  Checking for direct PDF access through Ovid

Abstract

Importance

Drug-induced hypersensitivity syndrome (DIHS), also known as drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome, is a potentially life-threatening reaction to medications with a mortality rate up to 10%. Standard therapy involves the use of systemic corticosteroids with tapering doses extending up to 9 months after the initial reaction. Alternative treatments for DIHS are needed, especially for patients for whom systemic corticosteroids are contraindicated.

Objective

To assess a short course of cyclosporine as first-line therapy for DIHS.

Design, Setting, and Participants

In this case series, 2 patients referred to the dermatology service of an academic tertiary care hospital and subsequently diagnosed as having DIHS were studied from December 1, 2013, through July 31, 2014.

Interventions

Short course (3-7 days) of cyclosporine.

Main Outcomes and Measures

Clinical and laboratory indicators were examined to determine the timing and efficacy of cyclosporine treatment.

Results

Two cases are reported of drug hypersensitivity reaction that were treated with cyclosporine, resulting in rapid and significant clinical improvement. The first case involved a woman in her 40s who developed DIHS after treatment with carbamazepine. A 7-day course of cyclosporine resulted in clinical resolution of the DIHS. The second case was that of a man in his 30s with minocycline-induced DIHS. A 3-day course of cyclosporine resulted in rapid and sustained clinical improvement.

Conclusions and Relevance

A short course of cyclosporine was of therapeutic benefit in the treatment of 2 patients with DIHS. Short courses of cyclosporine in the acute care setting may be an alternative to longer courses of systemic corticosteroids in the treatment of DIHS.

Related Topics

    loading  Loading Related Articles